Mixing Depressants And Stimulants: Risks And Effects

Medically Reviewed by Johnelle Smith, M.D on October 11, 2021

Mixing depressants and stimulants can have serious consequences, including drug overdose, respiratory depression, and death. Mixing drugs can be a sign of drug abuse, which may require substance use treatment to overcome.

What Happens If You Mix Depressants And Stimulants?

Mixing depressant and stimulant drugs is generally a sign of recreational drug use or drug abuse—both of which can come at high costs.

Polydrug use, or the use of multiple drugs at once, is responsible for the majority of drug overdose deaths in the United States. Mixing drugs can also increase the risk of developing a drug addiction.

Find out more about polysubstance abuse and addiction

What Happens When You Mix Depressants And Stimulants?

Depressants, sometimes referred to as “downers,” are substances that slow down activity in the body’s central nervous system, effectively sedating both physical and mental functions.

Stimulants, also known as “uppers,” have the opposite effect of depressants, in that they stimulate—rather than depress—central nervous system activity.

Mixing the two can create a push-pull effect within the body, effectively sending mixed messages to various systems throughout the body.

Potential side effects of mixing uppers and downers include:

  • dizziness
  • lightheadedness
  • heart palpitations
  • troubles with memory
  • impaired judgment
  • dehydration

The severity of these side effects can vary according to multiple factors, including the amount and types of drugs taken, and personal factors related to one’s health and substance use history.

Find the right polysubstance abuse treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Dangers Of Mixing Depressants And Stimulants

People who mix depressant drugs with stimulants may not be fully aware of the dangers or risks this can pose.

While these drugs are commonly known to mask, or cancel out, the effects of one another, the truth is that the scope of the effects can be much more hazardous.

Mixing depressants with stimulants may cause the following:

  • accidental overdose
  • cardiac arrest or heart failure
  • difficulty breathing
  • respiratory depression
  • high risk of addiction
  • increased risk of suicide
  • coma

Fatal drug overdose is much more common after taking multiple drugs, compared to just taking one drug alone.

Together, this can place greater stress on the body, severely disrupting the functions of vital organs like the heart.

Mixing Alcohol And Stimulants

Alcohol is the second-most commonly used substance in the United States behind nicotine products. Although alcohol has some stimulant effects, it primarily acts as a depressant.

Combining alcohol with stimulants can be dangerous, and may lead to heart, kidney, and liver complications.

Effects and dangers of mixing alcohol with stimulants include:

  • negating the medicinal effects of prescription stimulants (e.g. ADHD medications)
  • significantly impairing cognitive functions
  • masking drug effects, including intoxication
  • risk of sudden death (with cocaine)

Drinking while taking stimulants can increase the risk of getting into a motor vehicle accident, binge-drinking, developing drug or alcohol addiction, and fatal overdose.

Read more about what happens when you mix alcohol and stimulants

Mixing Benzodiazepines And Stimulants

Benzodiazepines, also known as “benzos,” are prescription sedatives typically used to treat anxiety, insomnia, or panic attacks.

Common benzodiazepines include:

  • Xanax (alprazolam)
  • Klonopin (clonazepam)
  • Ativan (lorazepam)
  • Halcion (triazolam)
  • Valium (diazepam)

Benzodiazepine abuse generally occurs in people who misuse at least one other drug, such as alcohol, cocaine, or prescription stimulants like Adderall.

Benzodiazepines may be taken to enhance the euphoric effects of other drugs, to counteract stimulant effects such as insomnia, or to alleviate drug withdrawal symptoms.

Read more about the dangers of mixing benzodiazepines and stimulants

Mixing Opioids And Stimulants

Millions of people in the United States report misusing opioids each year, including prescription opioids like oxycodone and the illicit opioid heroin.

Mixing opioids with stimulants, particularly illicit stimulants like cocaine or meth, can be deadly. Since 2010, drug overdose deaths involving psychostimulants and opioids have been on the rise.

In 2017, nearly 15,000 drug overdose deaths were attributed to the combined use of opioids and psychostimulants. This is equal to about half of all psychostimulant-involved overdose deaths.

Read more about what happens if you mix opioids and stimulants

Signs Of Overdose After Mixing Depressants And Stimulants

Mixing drugs is a major risk factor for drug overdose. If someone has collapsed or stopped breathing after taking multiple drugs, call 911 for emergency assistance right away.

Signs of polydrug overdose might include:

  • dizziness
  • confusion
  • heart palpitations
  • very slow or stopped breathing
  • high or low body temperature
  • seizures
  • unresponsiveness
  • unconsciousness

With treatment, reversing an overdose is possible. This may require pumping the stomach, the use of activated charcoal, and acute hospitalization for further monitoring.

Treatment For Polydrug Abuse And Addiction

People who misuse multiple drugs are at a higher risk of developing a drug addiction. Overcoming drug addiction may require treatment in a substance abuse rehab program.

Treatment programs for polydrug abuse can offer:

  • individual counseling
  • group therapy
  • behavioral therapies
  • mental health treatment
  • medical supervision
  • holistic therapies
  • prescription medications
  • relapse prevention planning

Treatment for polydrug abuse is offered at multiple levels of care. Physical dependence on one or more drugs may require detox to begin with, ideally followed by an intensive treatment program.

Many addiction treatment centers offer specialized treatment for people who have a history of polysubstance abuse, as well as treatment for co-occurring mental health disorders.

Mixing Depressants And Stimulants FAQs

Mixing drugs is a common sign of drug abuse. Find answers to the most frequently asked questions about taking stimulants with depressants here.

❓ Is Alcohol A Stimulant?

✔️ Alcohol can have some stimulant effects, but it primarily acts as a depressant.

Alcohol slows activity in the body’s central nervous system and activates the brain chemical dopamine, which plays a role in regulating mood, pleasure, and motivation.

Read more about what type of drug alcohol is

❓ What Are Depressants Used To Treat?

✔️ When prescribed, depressants are commonly used to treat muscle spasms, anxiety, panic disorder, and insomnia due to their sedating effects.

Some depressants, like opioids, can also be effective for pain relief.

❓ What Are Stimulants Used To Treat?

✔️ Prescription stimulants, such as Adderall and Ritalin, can effectively treat symptoms of attention-deficit/hyperactivity disorder (ADHD) and narcolepsy when taken as prescribed.

Illicit stimulants, like cocaine and meth, have no acceptable use in the United States. Stimulants may reduce appetite and increase alertness, focus, and energy.

❓ Why Are Stimulants And Depressants Used Together?

✔️ It’s uncommon for stimulants and depressants to be prescribed together, largely because they counteract one another’s effects.

Taking both types of drugs at once is typically a sign of recreational drug use or drug abuse. For example, someone might take a downer to come down off an upper, like cocaine or meth.

Mixing drugs can also be a form of drug experimentation, particularly among teens and young adults. Some people may mix stimulants with depressants not knowing the potential effects.

Finding Treatment For Polydrug Abuse And Addiction

Mixing drugs can increase their addictive potential, particularly when they are repeatedly misused over an extended period of time. In the short term, mixing drugs can also be deadly.

If you or a loved one is misusing multiple drugs, it may be time to seek treatment. By calling our helpline, we can help you find a treatment program that’s right for you.

To find an addiction treatment center near you, call our helpline for more information today.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on October 11, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400